Alert archive / Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 187, NWS Blacksburg, VA

August 19, 2018Halifax County, Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 19, 2018, 4:48 PM EDT for Halifax County, Pittsylvania County, Virginia. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2018, 4:48 PM EDT (20:48 UTC)
Expired
Aug 19, 2018, 5:45 PM EDT
In force
57 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Halifax County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 88 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 5:05 PM EDTHAIL 15 E Gretna, VAQUARTER SIZE HAIL REPORTED AT THE INTERSECTION OF ROUTE 40 AND ROUTE 685 NEAR CHALK LEVEL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.8 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
523 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

459 
WUUS51 KRNK 192048
SVRRNK
VAC083-143-192145-
/O.NEW.KRNK.SV.W.0187.180819T2048Z-180819T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
448 PM EDT SUN AUG 19 2018

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pittsylvania County in south central Virginia...
  West central Halifax County in south central Virginia...

* Until 545 PM EDT

* At 448 PM EDT, a severe thunderstorm was located over Gretna,
  moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Gretna...
  Mt Airy...
  Ingram...
  Java...
  and Leda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3693 7947 3706 7931 3687 7900 3668 7924
TIME...MOT...LOC 2048Z 315DEG 8KT 3695 7933 

HAIL...1.00IN
WIND...60MPH
 
$$

KK
2 follow-up statements
567 
WWUS51 KRNK 192107
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
507 PM EDT SUN AUG 19 2018

VAC083-143-192145-
/O.CON.KRNK.SV.W.0187.000000T0000Z-180819T2145Z/
Pittsylvania VA-Halifax VA-
507 PM EDT SUN AUG 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHEASTERN PITTSYLVANIA AND WEST CENTRAL HALIFAX COUNTIES...

At 506 PM EDT, a severe thunderstorm was located over Chalk Level,
moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Gretna...
Mt Airy...
Ingram...
Java...
and Leda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3693 7947 3703 7927 3687 7900 3668 7924
TIME...MOT...LOC 2106Z 315DEG 8KT 3692 7929 

HAIL...1.00IN
WIND...60MPH
 
$$

KK
096 
WWUS51 KRNK 192135
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
535 PM EDT SUN AUG 19 2018

VAC083-143-192145-
/O.EXP.KRNK.SV.W.0187.000000T0000Z-180819T2145Z/
Pittsylvania VA-Halifax VA-
535 PM EDT SUN AUG 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PITTSYLVANIA AND 
WEST CENTRAL HALIFAX COUNTIES WILL EXPIRE AT 545 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3693 7947 3703 7927 3687 7900 3668 7924
TIME...MOT...LOC 2135Z 315DEG 8KT 3687 7923 

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:22 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 19, 2:22 PM EDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
222 PM EDT Sun Aug 19 2018

.SYNOPSIS...
 A front will remain stationary over the Mid Atlantic region through
Monday then lift north as a warm front. Low pressure over the Mid
Mississippi Valley on Monday night will track northeast into Canada
by Wednesday morning, pushing a strong cold front through the
region. Cooler and drier high pressure builds into the eastern
United States for Thursday and Friday.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 210 PM EDT Sunday...

Water vapor loops showed two short waves that will track across
southwest Virginia, southeast West Virginia and northwest North
Carolina tonight and Monday. These short waves in combination with
weak surface convergence will spark showers and thunderstorms.

The first wave coming out of eastern Kentucky this afternoon will
reach the Blue Ridge this evening. The next, more prominent, vort
max tracks from Michigan into central Virginia by late Monday
morning.

Best areal coverage will be this afternoon and evening, but enough
lift and instability to keep at least isolated showers and
thunderstorms in the forecast into early Monday morning. Amount of
cloud cover, position of the surface front, and location of any
remnant outflow from today's storms will impact where and when
showers and thunderstorms will develop on Monday.

No change in air mass tonight and Monday with moist surface dew
points, deep moisture and precipitable water values around 1.5
inches. This will keep overnight lows mild. Will stay closer to the
warmer guidance numbers for lows tonight. Starting off mild but will
need to burn off the stratus on Monday so will lean toward cooler
maxes for highs.

Confidence was below average for coverage for precipitation
tonight, above average for temperatures and average all other
elements.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 210 PM EDT Sunday...

Look for a continuation of unsettled weather into Monday night as
well, as a warm front near the VA/NC border begins to return
northward. This will keep shower/thunderstorm chances going into the
overnight along with abundant cloud cover.

Most active day in the short-term period is Tuesday, as a potent
surface low and parent upper-level disturbance moving across the
Ohio Valley into the Northeast moves into a humid, conditionally
unstable air mass. Increasing 500 mb height falls overspread the mid-
Appalachians, Blue Ridge into the Piedmont region through the day
and in such a thermodynamic environment, showers and thunderstorms
should turn scattered to numerous in the afternoon to mid-evening
hrs. While the actual cold front arrives well after peak heating
more into Tuesday night/early Wednesday, convergence associated
with a pre-frontal trough/theta-e gradient should help provide
a corridor of focused lift aside from terrain. Effective-layer
and deep-layer shear magnitudes are rather strong for mid-August
with values between 30-35 kts over the northern NC counties to
as much as 40 kts in the Blue Ridge and central VA Piedmont.
While directional shear will likely weaken as winds veer with
the northward passage of the overnight/early-day warm front,
speed shear is pretty robust and would support at least
organized multicells and approach values ordinarily associated
with occurrences of supercells across the northern half. What is
less clear is the degree of instability, which stems largely
from uncertainty on when/if and the extent to which early-day
cloud cover/warm frontal showers can thin out. This also affects
the start time of convection, though forecast convective
inhibition probably will not take much heating to overcome.
Instability is also limited by poor mid-level lapse rates. A
conservative estimate based on the NAM/GFS along with some
clouds would offer a marginally to moderately-unstable
environment with seasonably strong wind shear. Strong to
potentially severe thunderstorms are possible in this regime
capable of strong/damaging winds, with hail a secondary but non-
zero possibility simply because the winds at mid/upper levels
are pretty strong. SPC has a Marginal/5% severe probability
shown for Tuesday. Sustained storms should produce heavy
rainfall as well with PWATs around 1.6-1.8", supporting the
Marginal excessive rain outlook, but quick storm motions limits
duration and may otherwise preclude flash flooding. In a general
sense, areas potentially more vulnerable are those
preconditioned by rain leading up to Tuesday. Will continue to
message Tuesday as a day to pay close attention to in the HWO.
Westerly flow as the upper trough axis passes should help to
clear the region from clouds, except for a period of stratus
overnight along the western Appalachians.

Substantial air mass change in store for Wednesday as the cold front
moves eastward early in the day. 850 mb temperatures should fall
into the low teens Celsius by afternoon, with dewpoints falling into
the 50s/low 60s from dry advection and mixing of dry air aloft. It
may also prove to be a somewhat breezy day with modest pressure
rises and 850 mb winds around 20-30 kts. If there is a threat for
showers it may be across the southern half of the area as the 850 mb
front crosses the region in the afternoon but won't offer anything
worse than slight chance. Really though, after mountain stratus
thins out Wednesday looks to all-in-all be nice weather-wise with
highs in the 70s/lower 80s and comfortable humidity levels. Ridge
builds in overnight and leads to quiescent weather for the evening
hrs as well.

Overall forecast confidence this period is moderate, though is high
on the cooler/drier conditions expected for Wednesday.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 210 PM EDT Sunday...

Thursday and Friday look quite pleasant across the region, as
large area of high pressure and upper-level ridge builds into
New England and maintains a surface ridge/dry wedge across our
area. Plentiful sunshine and 850 mb temperatures should remain
in the lower teens, and dewpoints in the 50s should really make
for ideal conditions for any outdoor plans. Forecast confidence
for the latter half of the week is high.

The weekend appears to be a little more unsettled as a weakness in
the upper-level ridge begins to avail itself across the mid-Atlantic
Region. May see some showers and thunderstorms develop in the
southern half of the area on the wedge boundary Saturday night and
again Sunday. Pattern appears to turn warmer and more typical of mid-
summer with convective chances limited to terrain for early next
week. Forecast confidence for the weekend/early next week is
moderate.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 155 PM EDT Sunday...

Water vapor loops showed two short waves that will track across
southwest Virginia, southeast West Virginia and northwest North
Carolina tonight and Monday. These short waves in combination
with weak surface convergence will spark showers and
thunderstorms.

The first wave coming out of eastern Kentucky this afternoon will
reach the Blue Ridge this evening. The next, more prominent, vort
max tracks from Michigan into central Virginia by late Monday
morning.

Best areal coverage will be this afternoon and evening, but enough
lift and instability to keep at least isolated showers and
thunderstorms in the forecast into early Monday morning. Amount of
cloud cover, position of the surface front, and location of any
remnant outflow from today's storms will impact where and when
showers and thunderstorms will develop on Monday. High
confidence of extensive IFR to LIFR ceilings overnight and MVFR
to IFR fog.

Extended Discussion...

The frontal boundary will move northward as a warm front Monday
night then a stronger cold front moves through the Mid Atlantic
region Tuesday. This will produce widespread showers and
thunderstorms with the associated MVFR to IFR ceilings and
visibilities.

High pressure will build in Wednesday and will be overhead by
Thursday. VFR conditions are expected with this cooler and
drier air mass through Friday. MVFR to IFR fog is likely each
night in the along the typical river valleys, especially west of
the Blue Ridge

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...AL
LONG TERM...AL
AVIATION...AMS/RAB
Hazardous weather outlook, Aug 19, 3:24 PM EDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
324 PM EDT Sun Aug 19 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-201930-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
324 PM EDT Sun Aug 19 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

On Monday, there is a low probability for widespread hazardous
weather.

On Tuesday, scattered to numerous thunderstorms are expected to
develop again. A few may become strong to severe in the afternoon
and early evening. Strong to damaging winds are the primary
thunderstorm hazard with hail a secondary hazard. Torrential rain
with thunderstorms may trigger localized flooding as well.

Hazardous weather is not expected at this time from Wednesday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 19, 4:10 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
410 PM EDT SUN AUG 19 2018

VAZ046-047-192115-
Buckingham-Appomattox-
410 PM EDT SUN AUG 19 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN APPOMATTOX AND
BUCKINGHAM COUNTIES...

Until 515 PM EDT.

At 410 PM EDT, a strong thunderstorm was located near Andersonville,
moving northeast at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Buckingham...
Dillwyn...
Toga...
Sheppards...
and Andersonville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3735 7846 3734 7852 3735 7853 3735 7855
      3736 7856 3736 7858 3738 7859 3739 7858
      3740 7859 3734 7860 3732 7863 3730 7871
      3745 7882 3775 7845 3772 7833 3762 7826
TIME...MOT...LOC 2010Z 239DEG 15KT 3745 7862

KK
Special weather statement, Aug 19, 4:35 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
435 PM EDT SUN AUG 19 2018

VAZ044-045-192130-
Campbell-Pittsylvania-
435 PM EDT SUN AUG 19 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CAMPBELL AND
NORTHEASTERN PITTSYLVANIA COUNTIES...

Until 530 PM EDT.

At 435 PM EDT, a strong thunderstorm was located over Gretna, moving
east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hurt...
Gretna...
Mt Airy...
Hodges...
and Java.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3680 7916 3689 7947 3706 7944 3707 7943
      3716 7907
TIME...MOT...LOC 2035Z 281DEG 11KT 3697 7937

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 4:10 PM EDTSpecial Weather StatementRNKBuckingham65 min
Aug 19, 4:35 PM EDTSpecial Weather StatementRNKPittsylvania55 min
Aug 19, 5:22 PM EDTSpecial Weather StatementRNKHalifax53 min
Aug 19, 5:41 PM EDTSpecial Weather StatementRNKHalifax64 min
Aug 19, 5:44 PM EDTSpecial Weather StatementRNKPittsylvania61 min
Aug 19, 6:17 PM EDTSpecial Weather StatementRNKCharlotte58 min
Aug 19, 6:39 PM EDTSpecial Weather StatementRNKHalifax66 min
Aug 19, 6:51 PM EDTAreal Flood AdvisoryRNKHalifax114 min
Aug 19, 7:08 PM EDTSpecial Weather StatementRNKPittsylvania, City of Danville67 min
Aug 19, 7:36 PM EDTAreal Flood AdvisoryRNKPittsylvania, City of Danville3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.